North Carolina, 2012

Hail in North Carolina, May 23, 2012

May 23, 2012 · NWS ILM · 4 events in 2 counties and zones

High instability and steep lapse rates developed during the afternoon in response to strong heating. A potent upper low moved overhead, creating a cold pool of minus 16 degrees Celsius at 500 mb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

High instability and steep lapse rates developed during the afternoon in response to strong heating. A potent upper low moved overhead, creating a cold pool of minus 16 degrees Celsius at 500 mb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 23, 1:44 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 23, 1:44 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT WED MAY 23 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING STRONG TO SEVERE THUNDERSTORMS
THROUGH THIS EVENING. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AGAIN ON THURSDAY...ALTHOUGH COVERAGE WILL LIKELY BE ISOLATED. A
DRYING AND WARMING TREND WILL FOLLOW FRIDAY THROUGH EARLY NEXT WEEK
AS AN UPPER RIDGE INTENSIFIES OVER THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...SEVERE TSTM WATCH 292 COVERS OUR ENTIRE
COUNTY WARNING LAND AREA UNTIL 9PM THIS EVENING. ONE IMPULSE
EVIDENT IN VAPOR ANIMATIONS WRAPPING AROUND THE UPPER CIRCULATION
DROPPING INTO NORTH CENTRAL SC MAY KEEP STORMS IMPINGING OUR
WESTERN ZONES. ADDITIONALLY...A STRENGTHENING SEA BREEZE
CIRCULATION WILL HELP TRIGGER A BROKEN LINE OF STORMS ALONG OUR
COASTAL INTERIOR.

COLD AIR ALOFT AND LATE MAY SURFACE HEATING IS COOKING A RECIPE
FOR SIZABLE HAILSTONES AS WE APPROACH PEAK HEATING. EYE POPPING
DOWNDRAFT CAPES COULD ALSO RESULT IN STRONG EVAPORATIVE COOLED
DOWNBURSTS...AND ISOLATED WIND DAMAGE COULD NOT BE RULED OUT.

UNLESS TRAINING OF CELLS OCCURS...THE MODERATE STORM MOTION
SHOULD LIMIT FLOODING POTENTIAL COMPARED TO THE PREVIOUS DAYS.
MIDDLE TO UPPER 60S FOR MIN TEMPS BY FIRST LIGHT THURSDAY
UNDER PARTIALLY CLEAR SKIES AND LIGHT SOUTHERLY WIND.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...UPPER TROUGH OPENS AND MOVES NORTHEAST AWAY
FROM THE MID ATLANTIC ON THURSDAY. ALTHOUGH HEIGHTS GRADUALLY
INCREASE DURING THE DAY...DO NOT ANTICIPATE THAT THERE WILL BE
ENOUGH OF A MID LEVEL CAP TO SUPPRESS CONVECTION. MID LEVEL LAPSE
RATES ARE ONLY ABOUT 6C/KM DURING THE AFTN...AND SOME DRY AIR IS
PRESENT IN FORECAST PROFILES. HOWEVER...SBCAPE OF 1000-1500 J/KG
SUGGESTS AMPLE INSTABILITY...MID LEVEL THETA-E RIDGING WILL PROVIDE
SUFFICIENT MOISTURE...WHILE A DIGGING 80 KT UPPER JET BEHIND
DEPARTING TROUGH WILL CREATE SOME UPPER SUPPORT. DO NOT EXPECT
WIDESPREAD COVERAGE...BUT AT LEAST SOME STORMS ARE POSSIBLE...MAINLY
ALONG THE SEA BREEZE DUE TO ENHANCED CONVERGENCE. SMALL HAIL WILL BE
POSSIBLE IN ANY STRONGER CONVECTION. TEMPS WILL RANGE FROM THE LOW
80S AT THE COAST WHERE A RESULTANT SEA BREEZE WILL TEMPER THE
MAXES...TO MID 80S IN THE FAR SW. CONTINUING SOUTHERLY WINDS
THURSDAY NIGHT WILL KEEP MINS IN THE MID AND UPPER 60S...MAYBE 70 AT
THE IMMEDIATE COAST.

LARGE UPPER RIDGE BEGINS TO SPREAD NORTHEAST FROM THE GULF COAST
STATES ON FRIDAY. AT THE SAME TIME...MUCH OF THE GUIDANCE IS
INDICATING THAT A RENEWED 5H TROUGH MAY ATTEMPT TO CLOSE OFF WELL
OFFSHORE THE GA COAST. THIS WILL KEEP SLIGHTLY LOWERED HEIGHTS IN
THE EASTERN CAROLINAS WHILE THE RIDGE BUILDS STRONGER TO THE WEST.
AT THE SURFACE...HIGH PRESSURE RIDGES DOWN FROM THE MID ATLANTIC
WHILE A SURFACE CYCLONE IS PROGGED TO DEVELOP BENEATH THE UPPER
TROUGH NEAR THE FLORIDA COAST. ALTHOUGH THE RIDGING WILL PROVIDE
SOMEWHAT OF A MID LEVEL CAP EVIDENT ON SOUNDINGS...THE E/NE FLOW AT
THE SURFACE COMBINED WITH THE SUBTLE TROUGHING ALREADY
DISCUSSED...MAY ALLOW FOR SOME SEA BREEZE CONVECTION ONCE AGAIN
FRIDAY. THE CHANCE IS LESS...BUT NON ZERO. TEMPS WILL WARM ON FRIDAY
INTO THE MID AND UPPER 80S AWAY FROM THE COAST WHILE DEEP EAST FLOW
WILL KEEP TEMPS ONLY IN THE LOW 80S NEAR THE BEACHES. MINS AT NIGHT
WILL ONCE AGAIN BE IN THE MID TO UPPER 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...EXTENDED FORECAST REMAINS RELATIVELY
UNCHANGED WITH HIGH CONFIDENCE VIA HPC EARLY AS THE MAMMOTH RIDGE
WILL PREVAIL ACROSS OUR AREA TEMPERATURES WILL HOVER AROUND FIVE
DEGREES ABOVE CLIMATOLOGY. CAPPING AROUND 700MB SHOULD KEEP THE
LID ON CONVECTION FOR THE HOLIDAY WEEKEND.

FORECAST SHIFTS TO LOWER CONFIDENCE FOR THE REMAINDER OF THE PERIOD
AS THE WILDCARD IS THE MOISTURE ASSOCIATED WITH A RETROGRADING
CLOSED LOW SLIPPING BELOW THE RIDGE THEN BEING SWEPT UP INTO THE
AREA AS A MORE ZONAL FLOW DEVELOPS. CONTINUED THE TREND OF
INCREASING POPS INCREMENTALLY MONDAY THROUGH WEDNESDAY TO ADDRESS.
EVEN WITHOUT THE AFOREMENTIONED LOW AND ITS ASSOCIATED MOISTURE
COLUMN WILL BECOME MORE CONDUCIVE FOR DIURNAL CONVECTION.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 19Z...TERMINALS ARE CURRENTLY VFR. LOW LEVEL CUMULUS IS
DEVELOPING BUT HAS YET TO SIGNIFICANTLY BUILD DESPITE REACHING THE
CONVECTIVE TEMPERATURE. CANNOT RULE OUT SHOWER/THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WITH THE WARMEST SURFACE TEMPERATURES
YET TO COME AND A COLD POOL OF AIR ALOFT. WILL CONTINUE TO
INDICATE THE BEST CHANCE OF SHOWERS/VCTS/MVFR AT FLO/LBT AND AT
ILM WHERE BEST CUMULUS DEVELOPMENT IS CURRENTLY TAKING PLACE. AT
THE CRE/MYR TERMINALS WILL JUST MENTION VCSH IN TAFS AND AMEND AS
NECESSARY IF ANY THUNDERSTORM THAT DEVELOPS INLAND MOVE TOWARDS
THOSE TERMINALS.

PRECIPITATION ENDS THIS EVENING AS SKIES GRADUALLY BECOME SCATTERED.
WITH MOIST SOILS EXPECT BR TO DEVELOP AT FLO/LBT. SINCE ANY DENSE
FOG IS EXPECTED TO BE PATCHY CONFIDENCE IS MODERATE THAT
VISIBILITIES WILL REMAIN IN THE MVFR RANGE. THE NAM BUFFER SOUNDINGS
ARE INDICATING MORE OF A CHANCE THAT MVFR CEILINGS WILL DEVELOP
THIS EVENING AND PERSISTING OVERNIGHT.

AFTER SUNRISE EXPECT THE CHANCE OF MVFR CEILINGS UNTIL SHOWERS AND
ISOLATED THUNDERSTORMS AGAIN DEVELOP MID-LATE MORNING.

EXTENDED OUTLOOK...ISOLATED SHOWERS/MVFR...WITH ISOLATED
THUNDERSTORMS/TEMPO IFR POSSIBLE MAINLY IN THE AFTERNOON THROUGH THE
EXTENDED PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...OUTSIDE OF TSTMS NO REAL PROBLEMS ON THE
WATERS. IN AND NEAR STORMS DO EXPECT LOCALLY ROUGH CONDITIONS AND
DANGEROUS CLOUD TO WATER LIGHTNING STRIKES. OTHERWISE GENERALLY
SOUTH WINDS 10-15 KNOTS...A FEW HIGHER GUSTS NEAR SHORE THROUGH
EARLY EVENING WITH SEA BREEZE ENHANCEMENT. SEA MAINLY COMPOSED OF
SE WAVES AROUND 2-3 FEET AT 8-9 SECONDS...MIXED WITH S WAVES OF 2
FEET AT 5-6 SECONDS...WITH OVERALL HEIGHTS OF 3-4 FEET. THIS IS
NATIONAL SAFE BOATING WEEK...TAKE TIME TO REFRESH ON THE LATEST
SAFETY GUIDELINES. ALSO...A GOOD PRACTICE THAT CAN SAVE YOU PLENTY
TROUBLE...IS TO GET A FIX ON THE LATEST RADAR TRENDS BEFORE
LAUNCHING THE VESSEL.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...S/SE WINDS THURSDAY BETWEEN OFFSHORE HIGH
PRESSURE AND A TROUGH ACROSS THE MIDWEST WILL BE AROUND 10 KTS.
THIS WILL CREATE 3-4 FT SEAS...FORMED BY A COMBINATION OF A
3FT/8SEC SE SWELL...AND A 2FT/5SEC SOUTH WIND WAVE. AS HIGH
PRESSURE RIDGE BUILDS DOWN THE COAST EARLY FRIDAY...WINDS WILL
BACK TO THE EAST THEN NORTHEAST...BUT STILL AROUND 10 KTS. A
PERIOD OF CONFUSED SEAS WILL DEVELOP EARLY FRIDAY DUE TO THE NE
WINDS TOPPING THE CONTINUED SE SWELL...BUT BY LATE IN THE DAY A 6
SEC NE WIND CHOP WILL BECOME DOMINANT...AND SEAS WILL PERSIST AT
3-4 FT THROUGH THE END OF THE PERIOD.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 PM WEDNESDAY...NORTHEAST WINDS INITIALLY WILL VEER TO
EASTERLY SUNDAY THEN TO SOUTHEAST MONDAY AS HIGH PRESSURE MOVES
FROM THE APPALACHIANS TO WELL OFFSHORE. CAVEAT TO FORECAST IS LOW
PRESSURE DEVELOPING SOMEWHERE OFF THE SOUTHEAST COAST AND ITS
CHARACTERISTICS/MAGNITUDE. SEAS ESPECIALLY LATE IN THE PERIOD
COULD BE AFFECTED BY THIS FEATURE BUT FOR NOW A STANDARD 2-4 FEET
FOR SUMMER SHOULD SUFFICE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MJC
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...MRR
Hazardous weather outlook, May 23, 12:58 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT WED MAY 23 2012

NCZ110-SCZ054-241800-
COASTAL BRUNSWICK-COASTAL HORRY-
158 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

NCZ106-108-SCZ056-241800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL GEORGETOWN-
158 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

AMZ250-252-254-256-241800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
158 PM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
158 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

In the hours before

Local storm report, May 23, 2:07 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 WNW BENNETTSVILLE     34.64N  79.70W
05/23/2012  M1.00 INCH       MARLBORO           SC   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL ON HWY 9 NORTH OF DOWNTOWN
            BENNETTSVILLE.

&&

EVENT NUMBER ILM1200141

LACORTE
Special weather statement, May 23, 2:27 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
327 PM EDT WED MAY 23 2012

SCZ033-039-053>056-232030-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
327 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...GEORGETOWN...
WILLIAMSBURG AND MARION COUNTIES THROUGH 430 PM EDT...

AT 326 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CONWAY...TO RHEMS...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...GARDEN CITY...MYRTLE
BEACH...NORTH MYRTLE BEACH...RED HILL...SOCASTEE...ADRIAN...
ALLSBROOK...BAYBORO...BUCKSPORT...BUCKSVILLE AND BURGESS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

&&

LAT...LON 3351 7961 3381 7934 3381 7932 3383 7932
      3414 7905 3386 7860 3380 7868 3375 7879
      3364 7893 3334 7937
TIME...MOT...LOC 1926Z 233DEG 23KT 3375 7913

WEISS
Special weather statement, May 23, 2:38 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT WED MAY 23 2012

SCZ017-023-024-032-033-232045-
DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-
338 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...MARION...
DILLON...MARLBORO AND DARLINGTON COUNTIES THROUGH 445 PM EDT...

AT 338 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER OAK
GROVE...OR ABOUT 13 MILES SOUTHWEST OF DILLON...MOVING NORTHEAST AT
20 MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...BINGHAM...BLUE BRICK...
BROWNSVILLE...CLIO...DUNBAR...FLOYDALE...FORK...HAMER...KEMPER...LAKE
VIEW AND LATTA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

&&

LAT...LON 3430 7907 3429 7909 3418 7971 3436 7973
      3469 7953
TIME...MOT...LOC 1938Z 234DEG 16KT 3434 7958

15
Local storm report, May 23, 2:48 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
348 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             BLENHEIM                34.51N  79.65W
05/23/2012  M1.00 INCH       MARLBORO           SC   PUBLIC

            SLIGHTLY LARGER THAN QUARTER SIZE HAIL FELL FOR
            APPROXIMATELY 10 MINUTES.

&&

EVENT NUMBER ILM1200142

LACORTE
Local storm report, May 23, 3:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 WNW GREEN SEA         34.15N  79.02W
05/23/2012  M1.00 INCH       HORRY              SC   PUBLIC

            QUARTER SIZE HAIL IN GREEN SEA.

&&

EVENT NUMBER ILM1200143

LACORTE
Local storm report, May 23, 3:25 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 E NICHOLS             34.23N  79.07W
05/23/2012  E1.00 INCH       HORRY              SC   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL REPORTED ON HWY 76.

&&

EVENT NUMBER ILM1200144

LACORTE

The radar

The Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Columbus

When
May 23, 3:26 PM EST to 3:30 PM EST
Where
Columbus County, 0.89 mi ESE of Fair Bluff
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.314, -79.016

Hail to the size of golf balls was reported.

Hail, Columbus

When
May 23, 3:30 PM EST to 3:35 PM EST
Where
Columbus County, 1.63 mi NNW of Cerro Gordo
Measured
1.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.340, -78.934

Quarter to near golf ball size hail was reported on Haynes Lennon Highway.

Hail, Columbus

When
May 23, 3:30 PM EST to 3:37 PM EST
Where
Columbus County, 2.2 mi NW of Cerro Gordo
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.340, -78.950

Hail to the size of golf balls was reported on Porter Swamp Road. The hail lasted for about 7 minutes.

Hail, Robeson

When
May 23, 4:05 PM EST to 4:10 PM EST
Where
Robeson County, 1.46 mi SSE of East Lumberton
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.601, -78.960

Hail to the size of quarters was reported on Highway 211.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382669, 382670, 382672, 382673.